You are on page 1of 2

Abdominal Compartment Syndrome and Abviser Scenario

An 89 year old female was brought into the emergency department with altered mental status. On
assessment the nurse noted the patient to be confused. Her blood pressure was 70/50 with a heart rate
of 125 beats per minute. Her oxygen saturation was 88% on room air and a temperature of 38 degrees
Celsius.
There were 2 18gauge IVs started, labs drawn (CBC, CMP, PT/PTT, ABG, pan cultured), and a chest x-ray
done. The patient was put on 2 L O2 via nasal cannula, her O2 saturation increased to 94%. The
patients weight is 85kg. She was given 2L NS wide open and started on LR at 150ml/hr. The repeat
blood pressure is no 92/54 with a heart rate of 115. Report is called and patient is transferred to the
ICU.
In the ICU the patient has a further decrease in mental status and an increase in O2 requirements. An
endotracheal tube was inserted. A central line and arterial line are also placed. The patients blood
pressure decreases to 75/46 and 2 more liters of NS are given increasing the blood pressure to 80/50.
The doctor ordered 1 more liter of NS, with no further increase in blood pressure, therefore the patient
is started on a levophed gtt at 0.05 mcg/kg/min ordered to titrate to a MAP >65. A CVP was set up and
the reading is 6. The patient was given 1 L of NS, for a total of 6L of fluid, to increase CVP to 8. Her urine
output at this time is 40-60ml/hr. An hour later the BP is now 95/65 (67), HR 107, RR 20, O2 sat 98 %( on
70% FiO2), CVP 9.
Four hours later the patients urine output decreases to 15-20 ml/hr. Her CVP has increased to 15. The
BP is stable at 100/50(70) on levophed. Tube feeds had been started, but now the residual 400mL. The
abdomen is distended and the bowel sounds are hypoactive. The patient is having drops in her O2
saturation on occasion and a repeat ABG is done. The ventilator is alarming due to increased peak
inspiratory pressures in the 30s and and mean airway pressures in the 50s. The ABG results show
acidosis and the ventilator is adjusted per doctors orders. The levophed needed to be increased due to
falling BP therefore vasopressin was started at 0.04 units/min.
Questions:
1) What would the most appropriate next step be? Check a intra abdominal pressure
2) After what amount of fluid should you start to be concerned about intra-abdominal
hypertension (IAH) and begin measuring intra-abdominal pressures/ bladder pressures? >5L
in a 24 hour period
3) How would you measure intra-abdominal pressure? Connect patient to IABP monitor (abviser),
lay supine ,if possible, zero and measure at iliac crest in mid-axillary line at end expiration.
4) What pressure classifies a) IAH; sustained or repeated elevation of IAP of 12mmHg or greater
b) abdominal compartment syndrome (ACS)? Sustained or repeated elevation on IAP of
20mmHg or greater
5) What are the signs of abdominal compartment syndrome? Abdominal distention, increased
residuals, acidosis, hypoxemia, hypercarbia, increase peak inspiratory pressures and mean
airway pressures on ventilator,increase CVP and wedge pressures, decrease in CO, decrease in
urine output, increase in ICP, impaired liver function.
6) What are interventions for abdominal compartment syndrome? Increase sedation, NMBA,
decrease HOB or reverse trendelenburg, assess fluid administration, assess bowel regimen, NGT
insertion, colloids and diuretics, hemofiltration/dialysis, paracentesis, colonoscopy, surgical
consult.
7) How do you determine the abdominal perfusion pressure (APP)? MAP-IAP=APP
8) What should the APP be greater than when treating IAH? 60mmHg or higher
9) How often should you check the IABP when concerned for IAH? At least every 4-6 hours